Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 59, NWS Des Moines, IA

May 31, 2019Boone County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 31, 2019, 5:27 PM CDT for Boone County, Story County, Iowa. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 5:27 PM CDT (22:27 UTC)
Expired
May 31, 2019, 5:40 PM CDT
In force
13 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Boone County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 23 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2147 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS53 KDMX 312227
SVRDMX
IAC015-169-312315-
/O.NEW.KDMX.SV.W.0059.190531T2227Z-190531T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
527 PM CDT Fri May 31 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Story County in central Iowa...
  Southeastern Boone County in central Iowa...

* Until 615 PM CDT.

* At 526 PM CDT, a severe thunderstorm was located near Slater, or 7
  miles southwest of Ames, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Ames, Huxley, Cambridge, Kelley, Luther and Ames Municipal Airport.

This includes Interstate 35 between mile markers 103 and 111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines.

&&

LAT...LON 4186 9351 4186 9355 4194 9382 4201 9380
      4200 9348
TIME...MOT...LOC 2226Z 279DEG 15KT 4195 9374 

HAIL...1.00IN
WIND...<50MPH
 
$$

Boksa
1 follow-up statement
866 
WWUS53 KDMX 312240
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
540 PM CDT Fri May 31 2019

IAC015-169-312249-
/O.CAN.KDMX.SV.W.0059.000000T0000Z-190531T2315Z/
Story IA-Boone IA-
540 PM CDT Fri May 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STORY AND
SOUTHEASTERN BOONE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However hail up to the 
size of nickels and gusty winds to 40 mph are still possible with 
this thunderstorm.

LAT...LON 4186 9351 4186 9355 4194 9382 4201 9380
      4200 9348
TIME...MOT...LOC 2238Z 279DEG 15KT 4194 9367 

$$

Boksa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:15 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 31, 3:15 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
315 PM CDT Fri May 31 2019

.SHORT TERM.../Tonight through Saturday/
Issued at 315 PM CDT Fri May 31 2019

Confidence: Medium to High

Smokey conditions with hazy skies remain over the area this
afternoon and will continue to drift northeast with time.  Though
the high level smoke has had some impact on highs today, it appears
that a 2 to 3 degree difference from the expected high will be the
worst case scenario. Late this afternoon into the early evening,
some isolated showers and thunderstorms will still be possible,
mainly along a weak moisture convergence line over northern/
eastern Iowa. Those should diminish by 01-02z with the next area
of showers and storms moving in from the northwest when the
expected cold front drops south overnight into Saturday.
Overnight, general remnants of stronger storms over Minnesota and
South Dakota should migrate into Iowa...with little if any risk
for stronger storms across our forecast area as instability
diminishes quickly between 04 and 09z. Overnight temps will likely
be a bit warmer due to the increase in cloud cover and south
winds ahead of the boundary. On Saturday, the front will make
progress through Central Iowa with the front south of I80 by 18z
and south of the border by 00z. It's likely that the
overnight/early morning remnant convection will somewhat limit
afternoon development until 19z to 00z when the front moving south
of I80 and eventually out of the forecast area. Depending on the
exact southward progression of the boundary, any stronger storm
development may be limited to far southern Iowa and areas south
into Missouri. SPC has made some minor adjustments south with the
DAY2 outlook which looks reasonable based on the newest NAM/GFS
model output, but the Euro is slower and holds onto the boundary a
bit longer. Along with the frontal passage, clouds will gradually
clear for Saturday into Saturday night as temperatures fall over
the region, reaching the mid to upper 40s northwest to the lower
to mid 50s over the central and southeast.

.LONG TERM.../Saturday night through Friday/
Issued at 315 PM CDT Fri May 31 2019

Confidence:  Medium to High

We begin the period with high confidence on timing of the next
approaching lee side trough.  High pressure over the Central Plains
will move into the Ohio River Valley through late Monday while some
southerly flow begins to return to the area during the period.  Both
the GFS/Euro are now dry through about 12z Tuesday with possible
showers or isolated thunderstorms Tuesday morning. With the approach
of a slightly stronger northern stream shortwave Tuesday afternoon
into Tuesday night, more organized convection is anticipate across
the region. With an expected wave/warm front tracking across the
Tuesday and 0-6km bulk shear increasing during the day to 30-35kts,
some stronger storms will be possible as instability increases by
afternoon/evening.  Highs during the early portion of the extended
should climb from comfortable lower 70s Sunday to the upper 70s to
lower 80s by Tuesday afternoon.  Lows will range from the 40s Sunday
morning and warm back to the lower to mid 60s by Tuesday night. Late
Wednesday into Thursday, the front sags south of the area with high
pressure displacing the front/lift into Missouri/Kansas and areas
south. There remains some flow across the boundary and possible lift
into southern Iowa Thursday, so some chances for showers and
thunderstorms will remain over the south during the day.  Over the
course of next week, the southwest US cut-off low will eventually
open up and finally migrate toward Oklahoma-Arkansas by Friday
afternoon. This will result in additional moisture transport north
into Iowa/mid and upper Mississippi River Valley with widely
scattered showers and thunderstorms to round off the week.  With
Iowa being on the northern side of the low, less organized rainfall
is anticipated so rainfall totals at this time are expected to be
limited, with the exception of the far south and southeast where an
inch or more of precipitation will be more likely. Highs for the
latter half of next week will persist in the 70s to lower 80s with
more humidity.  Lows likely in the lower 60s.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1239 PM CDT Fri May 31 2019

Few major concerns until around 00z. Some mixing this afternoon
with haze aloft from smoke. HIRES models still suggest some
isolated shower/thunder development along a weak convergent line
over northern Iowa through 01-02z. Have left mention of VCSH...
though confidence limited. As front sags south late tonight into
Saturday, shower and thunder chances increase north sites. Still
some question on coverage and will be refined in next package.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, May 31, 3:29 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Fri May 31 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Fri May 31 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated non-severe thunderstorms are possible mainly from north
central into east central Iowa late this afternoon; dissipating
with sunset. Additional scattered thunderstorms will then move
from northern Iowa into central Iowa later tonight after midnight.

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms are forecast Saturday. There is a marginal
risk for severe weather across southern and southeastern portions
of the area; especially south of Interstate 80 and east of Interstate
35 Saturday afternoon and evening. Large hail would be the primary
threat in this area.

Thunderstorms return to the forecast around Tuesday of next week.
Any severe weather threat will be better determined over the next
few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

REV

In the hours before

Special weather statement, May 31, 4:39 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
439 PM CDT Fri May 31 2019

IAZ046-047-312245-
Boone IA-Greene IA-
439 PM CDT Fri May 31 2019

...THUNDERSTORMS WITH NICKEL HAIL AND STRONG WIND GUSTS POSSIBLE...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Ogden, or 9 miles east of Jefferson, moving east
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Ogden around 500 PM CDT.
  Woodward around 525 PM CDT.
  Madrid around 535 PM CDT.

Other locations impacted by this storm include Beaver, Berkley,
Rippey, Grand Junction, Luther and Ledges State Park.

LAT...LON 4205 9428 4202 9377 4186 9383 4186 9399
      4195 9433
TIME...MOT...LOC 2138Z 282DEG 19KT 4197 9420

Boksa

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:39 PM CDTSpecial Weather StatementDMXBoone66 min
May 31, 6:39 PM CDTSpecial Weather StatementDMXBlack Hawk51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.